Massachusetts, 2008

Strong Wind in Massachusetts, December 30, 2008

December 30, 2008 · NWS ALY · 2 events in 2 counties and zones

A tight pressure gradient between a strong low pressure system over northern New England, and an approaching ridge of high pressure from the west, led to strong winds across eastern New York and western New England, from Monday evening, into midday Tuesday. Wind gusts of 45 to 55 mph occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A tight pressure gradient between a strong low pressure system over northern New England, and an approaching ridge of high pressure from the west, led to strong winds across eastern New York and western New England, from Monday evening, into midday Tuesday.

Wind gusts of 45 to 55 mph occurred. This led to scattered power outages, along with downed trees and tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 8:35 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Dec 29, 8:35 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
835 PM EST MON DEC 29 2008

.SYNOPSIS...
A SERIES OF FAST MOVING LOW PRESSURE SYSTEMS WILL TRACK ACROSS
THE REGION THROUGH MIDWEEK...THE FIRST ONE TONIGHT...FOLLOWED BY A
STRONGER ONE ON WEDNESDAY. SNOW SHOWERS WILL ACCOMPANY THE FIRST
SYSTEM TONIGHT...ALONG WITH STRONG WINDS IN THE WAKE OF THIS LOW
PRESSURE SYSTEM. A MORE WIDESPREAD AND STEADY SNOWFALL MAY BE
EXPECTED WITH THE SECOND SYSTEM TUESDAY NIGHT INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
DID A QUICK UPDATE. TEMPERATURES ACROSS THE REGION WERE TWO TO
FOUR DEGREES COOLER...HAVING DROPPED QUITE QUICKLY IN THE LAST
FEW HOURS. IN A FEW CASES OBSERVED TEMPS WERE COOLER THAN THE
FORECAST LOWS...SO HAVE LOWERED THE OVERNIGHT LOWS AND ALSO
MOVED THEM UP TO OCCURRING AROUND 06Z...AS THE CLOUDS AND SNOW
SHOWERS OVERSPREAD THE AREA...AFTER WHICH TEMPS WILL REMAIN
STEADY OR MAYBE EVEN RISE A DEGREE BY DAYBREAK. ALSO SPLIT
THE POP GRID FOR THIS EVENING TO BETTER DEFINE THE STARTING
OF PRECIP. SO FAR NOT METARS EVEN INDICATING ANY OF THE SNOW
IS REACHING THE GROUND. ALY 00Z SOUNDING QUITE DRY WITH ONLY
0.27 PW AND 8 TO 10 DEGREE (F) SEPARATION BETWEEN THE TEMP
AND DEWPOINT FROM THE SFC UP THRU 850 HPA...AND EVEN DRIER
ABOVE.

THE REGION HAD A BRIEF PERIOD OF CLEAR TO MOSTLY CLEAR SKIES FOR
PART OF EARLY TONIGHT AS THE STRATUS BROKE UP AND LIFTED NORTH
EAST. THE SURFACE AND UPPER LEVEL TROF WAS MOVING IN QUICKLY FROM
THE WEST...WITH SNOW SHOWERS EXPECTED FOR MOST OF THE REGION BY
AROUND MIDNIGHT. AS THE SURFACE TROF CROSSES...THE PRESSURE GRADIENT
BEHIND WILL BECOME QUITE STRONG...SO A WIND ADVISORY HAS BEEN ISSUED
FOR ALL AREAS EXCEPT FOR THE MID HUDSON VALLEY AND LITCHFIELD
COUNTY. THIS ADVISORY WILL BE IN EFFECT FROM MIDNIGHT UNTIL 100 PM
TUESDAY.

SCATTERED TO NUMEROUS SNOW SHOWERS WILL OCCUR ACROSS THE REGION AS
THE TROF CROSSES THE REGION.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
TUE...SOME LINGERING SNOW SHOWERS/FLURRIES ARE POSSIBLE IN THE
MORNING...WITH SCATTERED SNOW SHOWERS PERSISTING INTO THE
AFTERNOON DOWNWIND OF LAKE ONTARIO. PRESSURE GRADIENT REACHES ITS
PEAK AT AROUND 12Z...BUT MIXING DOWN OF MID LEVEL WINDS WILL
LIKELY KEEP SURFACE WINDS STRONG THROUGH THE MORNING...SO HAVE
KEPT THE WIND ADVISORY IN EFFECT THROUGH 100 PM. HIGHS TUESDAY
WILL RANGE FROM THE MID 20S OVER THE ADIRONDACKS...TO AROUND 40
IN THE MID HUDSON VALLEY.

TUE NT-WED...A MORE POTENT CLIPPER TYPE SYSTEM IS PROGGED TO MOVE
EAST ACROSS THE REGION LATE TUE NT INTO WED. MODELS HAVE COME
INTO BETTER AGREEMENT THAT THE SURFACE LOW TRACK WILL BE DUE EAST
ACROSS CENTRAL PENNSYLVANIA...WITH THE SURFACE LOW EXITING OUT TO
SEA OFF THE NORTHERN NEW JERSEY COAST. THIS WILL KEEP THE ENTIRE
FORECAST AREA IN STEADY LIGHT TO MODERATE SNOWFALL FROM LATE
TUESDAY NIGHT INTO MUCH OF WEDNESDAY. MODELS HAVE ALSO COME UP A
LITTLE IN THEIR FORECASTS OF LIQUID PCPN AMOUNTS...SO TOTAL
SNOWFALL FROM THIS EVENT NOW APPEARS TO BE IN THE 3 TO 7 INCH
RANGE. THE SWATH OF HIGHER AMOUNTS APPEARS TO BE FROM THE MOHAWK
VALLEY/NORTHERN CATSKILLS THROUGH THE CAPITAL DISTRICT AND INTO
SOUTHERN VERMONT/BERKSHIRES. AT THIS POINT IT APPEARS LIKELY THAT
A WINTER WEATHER ADVISORY FOR SNOW WILL BE NEEDED FOR MUCH OF THE
FORECAST AREA FOR THIS EVENT.

LOWS TUESDAY NIGHT WILL BE IN THE TEENS TO LOWER 20S...WITH HIGHS
WEDNESDAY REMAINING IN THE TEENS ACROSS THE ADIRONDACKS...RANGING
TO THE LOW 30S ACROSS THE EXTREME SOUTH.

VERY COLD AIR WILL SURGE INTO THE REGION WEDNESDAY NIGHT...
ACCOMPANIED BY STRONG GUSTY WINDS. EXPECT LOWS MAINLY BETWEEN
ZERO AND 10 ABOVE...WITH NORTHWEST WINDS GUSTING TO BETWEEN 30
AND 40 MPH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL BE MOVING OFF TO OUR SOUTH AND EAST THUR
NIGHT...AS THE NEXT POTENTIAL STORM SYSTEM APPROACHES. THE MAIN
FORECAST CHALLENGE WILL BE THE POSSIBLE DEVELOPMENT OF A SIGNIFICANT
COASTAL LOW NEAR EASTERN NEW ENGLAND FRI INTO FRI NIGHT. THE MAIN
QUESTION IS WHETHER SOUTHERN STREAM ENERGY LIFTING NORTHEAST FROM
THE GULF COAST STATES PHASES WITH A NORTHERN STREAM CLIPPER-TYPE
SYSTEM DIVING SOUTHEAST ACROSS THE GREAT LAKES. THE 12Z GFS IS
DEPICTING PHASING WITH A STRONG CYCLONE DEVELOPING IN THE GULF OF
MAINE...WHILE THE LATEST 12Z ECMWF KEEPS DOES NOT PHASE THE TWO
SYSTEMS UNTIL WELL OFFSHORE. THE TWO SOLUTIONS HAVE VASTLY DIFFERENT
OUTCOMES IN TERMS OF SENSIBLE WEATHER FOR OUR REGION...WITH THE GFS
SCENARIO RESULTING IN SEVERAL INCHES OF SNOW ESPECIALLY FROM THE
ALBANY EASTWARD WHILE THE ECMWF SHOWS A RATHER BENIGN CLIPPER MOVING
THROUGH WITH ONLY A LIGHT SNOWFALL. 06Z GEFS MORE IN LINE WITH
OPERATIONAL GFS AS EXPECTED BUT LOOKING AT INDIVIDUAL ENSEMBLE
SOLUTIONS YIELDS QUITE A BIT OF SPREAD STILL. SO AT THIS TIME IT
SEEMS PRUDENT TO MENTION GENERALLY 50 POPS...WITH 60 PERCENT EAST OF
ALBANY FRI NIGHT.

REGARDLESS OF THE EVENTUAL EXACT PATH AND STRENGTH OF THE
STORM...SAT INTO SAT NIGHT WILL FEATURE WINDY AND COLD CONDITIONS
WITH NORTHWEST FLOW DEVELOPING BEHIND THE DEPARTING SYSTEM. SOME
LAKE ENHANCED/UPSLOPE SNOW SHOWERS WILL BE POSSIBLE IN FAVORED
LOCATIONS AS WELL. HIGH PRESSURE TO BUILD BACK IN FOR SUNDAY WITH
GENERALLY DRY CONDITIONS WITH TEMPS CLOSE TO SEASONAL AVERAGES. WEAK
HIGH PRESSURE WILL GRADUALLY MOVE OVERHEAD BY MONDAY...BUT WITH
ZONAL FLOW ALOFT THERE MAY AN EMBEDDED DISTURBANCE OF TWO THAT WOULD
BE DAMPENED OUT BY THE MODELS THIS FAR OUT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MOSTLY CLEAR SKIES WILL GIVE WAY TO INCREASING MID LEVEL
CLOUDS...AS A COMPACT QUICK MOVING SYSTEM APPROACHES FROM THE
WEST TONIGHT. THE TRACK OF THIS SYSTEM KEEPS THE GREATEST CHC FOR
-SHSN AT KGFL. VCSH EXPECTED AT KALB AND POSSIBLE AT
KPOU...STARTING AROUND MIDNIGHT. CONDITIONS AT KGFL WILL
DETERIORATE TO MVFR FOR A FEW HOURS AFTER MIDNIGHT AS -SHSN
AFFECT VSBYS ALONG WITH A LOW CLOUD DECK. OTHERWISE VFR
CONDITIONS EXPECTED FOR THE REST OF THE PERIOD. CLOUDS WILL
DIMINISH ALONG WITH CHC FOR SHOWERS BY TUESDAY MORNING AS A WEAK
RIDGE BUILDS IN FOR THE DAY. CLOUDS ARE EXPECTED TO INCREASE IN
THE AFTERNOON AND EVENING AS ANOTHER SYSTEM APPROACHES FROM THE
MICHIGAN-INDIANA BORDER.

NEXT MAJOR CONCERN WILL BE WINDS STEADILY INCREASING IN THE WAKE
OF THIS SYSTEM. WINDS WILL SHIFT WEST AFTER MIDNIGHT...INCREASING
SPEEDS TO THE TEENS WITH GUSTS BTWN 16-20KTS. WINDS WILL CONTINUE
TO INCREASE THROUGHOUT THE NIGHT WITH GUSTS 25-35KTS BY LATE
MORNING. AS THE PRESSURE GRADIENT DECREASES IN THE LATE
AFTERNOON/EVENING... WINDS WILL ALSO DECREASE TO 8-12KTS.

.OUTLOOK...
TUE NT-WED...MVFR/IFR...-SN LIKELY AND WINDY.
THU...VFR...NO SIG WX.
FRI...VFR TO MVFR/IFR....CHC -SN AND WINDY.
SAT...VFR/MVFR...SLGT CHC -SHSN.

&&

.HYDROLOGY...
A FLOOD WARNING REMAINS IN EFFECT FOR THE MOHAWK RIVER NEAR UTICA
NEW YORK. THE MOHAWK RIVER NEAR UTICA SHOULD FALL BELOW FLOOD STAGE
TUESDAY MORNING.

MOST RIVERS ARE PAST CREST FROM THIS WEEKENDS SNOW MELT. THE
EXCEPTION IS THE UPPER HUDSON RIVER WHICH IS STILL RISING SLOWLY BUT
SHOULD CREST TONIGHT OR EARLY TOMORROW. TODAY...TEMPERATURES REMAIN
BELOW FREEZING ACROSS THE HIGHER ELEVATIONS WHERE MOST OF THE SNOW
REMAINS. TEMPERATURES ARE FORECAST TO FALL BELOW FREEZING TONIGHT
OVER THE ENTIRE AREA...WITH ONLY THE LOWER VALLEYS RISING ABOVE
FREEZING ON TUESDAY.

TEMPERATURES REMAIN COLD ENOUGH THROUGH THE UPCOMING WEEKEND SO THAT
MOST ADDITIONAL PRECIPITATION SHOULD FALL AS SNOW. RIVERS WILL
GRADUALLY RECEDE AS COLD TEMPERATURES FREEZE NEAR SURFACE FLOWS.
RISES THAT OCCURRED ON RIVERS THIS PAST WEEKEND SHOULD HAVE FLUSHED
OUT MOST OF THE RIVER ICE. RIVER ICE WILL BEGIN REFORMING AND
THICKENING LATER THIS WEEK.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY FOR
     NYZ032-033-038>043-047>054-058>061-063-082>084.
MA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY FOR
     MAZ001-025.
VT...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY FOR
     VTZ013>015.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...GJM
LONG TERM...JPV
AVIATION...KGS
HYDROLOGY...SD
Hazardous weather outlook, Dec 29, 4:46 PM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
446 PM EST MON DEC 29 2008

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015-
301200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
446 PM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...MOST
OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SNOW IS EXPECTED ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND LATE TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER FAST MOVING
LOW PRESSURE SYSTEM TRACKS ACROSS THE REGION. WINTER WEATHER
ADVISORIES FOR SNOW MAY BE NEEDED AS THIS SYSTEM GETS CLOSER.

COLD TEMPERATURES AND GUSTY WINDS WILL FOLLOW IN THE WAKE OF THIS
LOW PRESSURE SYSTEM. THIS MAY PRODUCE WIND CHILLS OF 10 TO 20
BELOW ZERO ACROSS HIGHER ELEVATIONS OF THE ADIRONDACKS...SOUTHERN
VERMONT...AND THE EASTERN CATSKILLS. SHOULD CONFIDENCE LEVELS
INCREASE THAT SUCH LOW WIND CHILLS WILL OCCUR...THEN WIND CHILL
ADVISORIES WILL BE ISSUED.

A COMPLEX STORM SYSTEM MAY BRING A SIGNIFICANT BOUT OF SNOW OR
WINTRY PRECIPITATION TO THE REGION LATE FRIDAY INTO SATURDAY. THIS
STORM COULD ADVERSELY IMPACT TRAVEL ACROSS THE REGION DURING THIS
TIME FRAME. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ064>066-301200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
446 PM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
THE MID HUDSON VALLEY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW IS EXPECTED ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW
ENGLAND LATE TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER FAST MOVING
LOW PRESSURE SYSTEM TRACKS ACROSS THE REGION. WINTER WEATHER
ADVISORIES FOR SNOW MAY BE NEEDED AS THIS SYSTEM GETS CLOSER.

A COMPLEX STORM SYSTEM MAY BRING A SIGNIFICANT BOUT OF SNOW OR
WINTRY PRECIPITATION TO THE REGION LATE FRIDAY INTO SATURDAY. THIS
STORM COULD ADVERSELY IMPACT TRAVEL ACROSS THE REGION DURING THIS
TIME FRAME. STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Berkshire

When
December 30, 12:30 AM EST to 12:30 PM EST
Where
Northern Berkshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Strong Wind, Southern Berkshire

When
December 30, 12:30 AM EST to 12:30 PM EST
Where
Southern Berkshire forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144342, 144343.